Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Marquette, MI

August 9, 2019Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 9, 2019, 7:54 AM EDT for Alger County, Michigan. It took effect at Aug 9, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 7:54 AM EDT (11:54 UTC)
In effect from
Aug 9, 2019, 8:00 AM EDT
Expired
Aug 9, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WHUS43 KMQT 091154
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
754 AM EDT Fri Aug 9 2019

MIZ006-100000-
/O.NEW.KMQT.BH.S.0009.190809T1200Z-190810T0000Z/
Alger-
754 AM EDT Fri Aug 9 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Ritzman

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 6:21 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 9, 6:21 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
621 AM EDT Fri Aug 9 2019

.SHORT TERM...(Today and tonight)
Issued at 235 AM EDT FRI AUG 9 2019

Upper air pattern consists of a 500 mb trough in the ern U.S. and
another trough on the west coast with a ridge across the Rockies and
plains. Pattern changes little for this forecast period and will
have quiet and dry weather as well. Did not make too many changes to
the going forecast except lowered low temperatures tonight a few
degrees due to ideal radiational cooling conditions setting up
underneath a dry airmass. There looks to be a high swim risk for
Alger County for today with a combination of wind and waves.

.LONG TERM...(Saturday through Thursday)
Issued at 246 AM EDT FRI AUG 9 2019

This period starts off with high pressure sliding east from the
Central Plains to the Ohio River Valley with a low pressure system
slowly moving downstream just east of James Bay. A negative NAO
continues to maintain a rather slow period of weather. The current
state of this NAO is the most negative it has been since early May
19, and is forecast to continue at least through the next 10 to 14
days. A shortwave coming onshore on the west coast looks break up
our continued NW flow, bringing more zonal flow across the central
CONUS early next week. With no significant return flow anticipated
during this forecast period, this should keep the UP under
comfortable temperatures and humidity levels through the entire
forecast period. There will be a few chances for precipitation as a
few shortwaves pass through the area, but accumulations continue to
appear minimal.

On Saturday, Upper Michigan will remain in W to NW flow with high
pressure over the Ohio River Valley with slight troughing across the
central CONUS. Clouds will begin to funnel across western UP in the
am, moving east through the day as an area of weak WAA moves into
the UP. Models have trended drier over the past few runs and are in
agreement keeping precipitation out of Upper Michigan through
Saturday. As a cold front approaches from the north Saturday night,
chances for precipitation increase slightly. As the front passes
Sunday morning, models indicate a chance for showers to push across
the UP. ECMWF looks to mainly keep precip over the lake, perhaps in
far northern Upper Michigan, as the NAM shows a weak line of showers
across all of the UP. GFS is a little faster than the NAM, but
little moisture seems to be the consistent factor among them all.

After the front passes, high pressure from Canada will slide back
across Upper Michigan Sunday evening. This feature should be short-
lived as a shortwave currently off the Pacific NW coast will move
inland, riding along a SW CONUS high, and reaching Upper Michigan
for Monday night. Medium-range models remain slightly off in timing
and intensity, but are consistent with the heaviest precipitation
remaining to the south. The latest GEM is now slower and is unable
to fight through the dry air, keeping all precipitation out of the
UP. GFS and ECMWF bring some precipitation through the UP Tues
morning, with EC about 6 hours behind GFS. EC has some precip linger
overnight Tuesday as GFS dries quickly as high pressure moves back
into the region. Expect this high to keep things dry through
Thursday evening before precipitation chances return for Friday as
GFS/ECMWF bring light precip through the UP, and the GEM keeps
things south once again.
&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 621 AM EDT FRI AUG 9 2019

Under a dry air mass, VFR conditions will prevail thru this fcst
period. Diurnal cu will form this morning, mainly at KSAW. Expect
breezy conditions today at KCMX/KSAW with gusts up to 20-25kt.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 235 AM EDT FRI AUG 9 2019

With high pressure to the west, breezy southwest to northwest winds
will persist today. The windiest spots look to be over the tip of
the Keweenaw and across much of eastern Lake Superior, especially
near the shoreline and around/north of Whitefish Point. Wind gusts
could approach 20 to 25 knots across those locations. These would be
the strongest winds for this forecast period with winds below 20
knots for the rest of the time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement through this evening for MIZ006.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07
Hazardous weather outlook, Aug 9, 3:11 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
311 AM EDT Fri Aug 9 2019

MIZ006-100715-
Alger-
311 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

There is a high swim risk for Lake Superior beaches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>005-007-009>014-084-085-100715-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
311 AM EDT Fri Aug 9 2019 /211 AM CDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-100715-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
311 AM EDT Fri Aug 9 2019 /211 AM CDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-100715-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
311 AM EDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:39 AM EDTSmall Craft AdvisoryMQT16 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.